GMT | --:--:--

Sixty-Four Nigerian Pupils Hospitalised After Adverse Reaction to Bilharzia Medication in Katsina

SIXTY-FOUR pupils at Government Science Secondary School, Batagarawa, in Katsina State, Nigeria, have been admitted to hospital after suffering adverse reactions to drugs administered during a bilharzia treatment and prevention exercise, authorities have confirmed.

The affected pupils were rushed to Ahmadi Rimi General Hospital and Turai Yar’Adua Maternal and Child Hospital in Katsina after developing symptoms including vomiting, abdominal discomfort and dizziness. The incident sparked panic among parents and members of the school community, particularly after some pupils were reportedly brought to the hospitals unconscious.

Dr Auwal Sani, Medical Director of Ahmadi Rimi General Hospital, confirmed that some of the pupils had arrived unconscious but assured that they were responding positively to treatment. He explained that the drugs had been administered after the pupils’ heights were measured to determine the appropriate dosage.

Two of the affected pupils, Abubakar Muhammad and Hassan Muhammad, said the number of tablets given varied according to height, with some receiving three tablets, others two, and some a single tablet.

A parent, Ma’aruf Sani, who visited his children at the hospital, said they had fully recovered from the reactions.

Speaking by telephone, the Katsina State Commissioner for Basic and Secondary Education, Yusuf Sulaiman Jibia, confirmed the incident and said all the affected pupils had recovered, with arrangements under way for their return to school.

“The affected students have fully recovered, and we are making arrangements for their return to school,” Mr Jibia said.

The commissioner explained that the drug administration exercise had been conducted by the Primary Health Care Authorities in collaboration with Batagarawa Local Government Area. He assured parents and residents that there was no cause for alarm, adding that the state government would investigate the circumstances surrounding the incident to determine what went wrong. He further disclosed that the pupils were being provided with food before returning to school.

While the exact cause of the reactions remains unknown, health officials noted that preventive treatment programmes are routinely conducted in communities affected by bilharzia to reduce the spread of the disease. As of the time of filing this report, no official findings had been released to determine whether the reactions were caused by the medication, dosage issues or other factors.

Leave a Reply

Your email address will not be published. Required fields are marked *